|Home | About | Journals | Submit | Contact Us | Français|
Chloroform, a halogenated hydrocarbon, causes central nervous system depression, cardiac arrhythmias, and hepatotoxicity. We describe a case of chloroform ingestion with a confirmatory serum level and resultant hepatotoxicity successfully treated with intravenously administered N-acetylcysteine (NAC). A 19-year-old man attempting suicide ingested approximately 75 mL of chloroform. He was unresponsive and intubated upon arrival. Intravenously administered NAC was started after initial stabilization was complete. His vital signs were normal. Admission laboratory values revealed normal serum electrolytes, AST, ALT, PT, BUN, creatinine, and bilirubin. Serum ethanol level was 15 mg/dL, and aspirin and acetaminophen were undetectable. The patient was extubated but developed liver function abnormalities with a peak AST of 224 IU/L, ALT of 583 IU/L, and bilirubin level reaching 16.3 mg/dL. NAC was continued through hospital day 6. Serum chloroform level obtained on admission was 91 μg/mL. The patient was discharged to psychiatry without known sequelae and normal liver function tests. The average serum chloroform level in fatal cases of inhalational chloroform poisoning was 64 μg/mL, significantly lower than our patient. The toxicity is believed to be similar in both inhalation and ingestion routes of exposure, with mortality predominantly resulting from anoxia secondary to central nervous system depression. Hepatocellular toxicity is thought to result from free radical-induced oxidative damage. Previous reports describe survival after treatment with orally administered NAC, we report the first use of intravenously administered NAC for chloroform ingestion. Acute oral ingestion of chloroform is extremely rare. Our case illustrates that with appropriate supportive care, patients can recover from chloroform ingestion, and intravenously administered NAC may be of benefit in such cases.